KERN COUNTY, Calif. (KERO) — The problem of opioid-related overdoses is hitting Kern County hard.
According to the California Department of Public Health, opioid-related overdose deaths among people 10 to 19 years old have increased by more than 400 percent in the last two years. For fentanyl overdoses, that increase is around 625 percent.
Here in Kern County, the Sheriff's Office has confirmed 454 opioid overdoses since 2020. Some of those overdoses have been at local high schools.
Unfortunately with this epidemic, the way fentanyl is obtained can be unpredictable. Dr. Kian Azimian, Dignity Health's Assistant Medical Director for Emergency Services, said other forms of drugs, like marijuana and heroin, are being secretly laced with fentanyl. This also means the amount that a person receives from these hidden dosages can vary from small to large quantities and can get dangerous very quickly.
"It's made as a pain killer, that's what it was really made for, but what happens is that as the dosage goes up and up and up, it affects the portion of the brain that controls breathing. So when you've had an overdose with fentanyl, you're going to stop breathing," explained Azimian. "Really what kills the person is the lack of oxygen and the lack of breathing, so if everybody around them could just breathe for that patient or that person who overdosed by doing mouth-to-mouth and getting ahold of 9-1-1 so that they can give them a shot of Narcan, the person has a chance."